EM Vivas · Polypharmacy and adverse drug events
Polypharmacy ADE — high-risk drugs and deprescribing
Clinical viva on ADE recognition, high-risk medicines and structured deprescribing.
On this page
Study tools
Target exams
Interpretation
Reveal interpretationShowHide
ADE is a leading reversible cause of geriatric ED presentations. Obtain BPMH from patient, carer, Webster pack, GP and pharmacy — include OTC, eye drops, patches, herbal. Prioritise life threats (hypoglycaemia, bleed, opioid toxicity, arrhythmia) then reconcile.[1]
High-risk classes for ED harm: anticoagulants/antiplatelets, insulin/sulphonylureas, opioids, and often cardiovascular/CNS agents.[1]
Use STOPP/START and Beers to identify inappropriate prescribing and missing indicated therapy; deprescribe one high-risk culprit at a time when possible, with monitoring plan.[2]
Disposition: admit if unsafe mobility, unresolved ADE, or no reliable supervision; otherwise written med list changes to GP/pharmacy and falls prevention.[1]
References2ShowHide
- [1]Hajjar ER, Cafiero AC, Hanlon JT Polypharmacy in elderly patients. The American Journal of Geriatric Pharmacotherapy, 2007.PMID 18179993
- [2]O'Mahony D, et al. STOPP/START criteria for potentially inappropriate prescribing in older people: version 2. Age and Ageing, 2015.PMID 25324330